Alert archive / Colorado / Flash Flood Warnings in 2019
Flash Flood Warning 37, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Jul 29, 2019, 5:59 PM MDT for Kit Carson County, Colorado. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2019, 5:59 PM MDT (23:59 UTC)
- Expired
- Jul 29, 2019, 9:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Kit Carson County, CO
The radar
The Goodland radar (KGLD), 64 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 6:15 PM MDT | FLASH FLOOD | 3 E Stratton, CO | HWY 24 WASHED OUT BETWEEN CR 33 AND CR 34 DUE TO FLASH FLOODING. |
| Jul 29, 8:00 PM MDT | HEAVY RAIN 5.5 | Stratton, CO | KIT CARSON DISPATCH REPORTED 5.5 INCHES OF RAINFALL IN DOWNTOWN STRATTON. RADAR ESTIMATE AFTER STORMS HAD PASSED STRATTON, COLORADO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 12.0 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -363 J/kg
- Mixed-layer LCL
- 2202 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- -18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
740 WGUS53 KGLD 292359 FFWGLD COC063-300300- /O.NEW.KGLD.FF.W.0037.190729T2359Z-190730T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Goodland KS 559 PM MDT Mon Jul 29 2019 The National Weather Service in Goodland has issued a * Flash Flood Warning for... Central Kit Carson County in east central Colorado... * Until 900 PM MDT. * At 558 PM MDT, local law enforcement reported thunderstorms producing heavy rain across the warned area. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Burlington, Stratton and Bethune. * Reports of foot deep water covering County roads 33 and 34 along Highway 24. This includes Interstate 70 in Colorado between mile markers 417 and 436. LAT...LON 3944 10230 3905 10228 3905 10265 3944 10267 $$ JN
1 follow-up statement
905 WGUS73 KGLD 300032 FFSGLD Flash Flood Statement National Weather Service Goodland KS 632 PM MDT Mon Jul 29 2019 COC063-300300- /O.CON.KGLD.FF.W.0037.000000T0000Z-190730T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kit Carson CO- 632 PM MDT Mon Jul 29 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM MDT FOR CENTRAL KIT CARSON COUNTY... At 631 PM MDT, local law enforcement reported flooding due to heavy rain received from a thunderstorm over areas along Interstate 70 between Bethune and Stratton. Some locations that will experience flooding include... Burlington, Stratton and Bethune. This includes Interstate 70 in Colorado between mile markers 417 and 436. LAT...LON 3944 10230 3905 10228 3905 10265 3944 10267 $$ JN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 4:33 PM MDT, 1 hour 26 minutes earlier.
Area forecast discussion, Jul 29, 4:33 PM MDT, 1 hour 26 minutes before
Area Forecast Discussion National Weather Service Goodland KS 433 PM MDT Mon Jul 29 2019 .SHORT TERM...(This evening through Tonight) Issued at 214 PM MDT Mon Jul 29 2019 Dewpoint coverage has been abnormal for the region with higher dewpoints over our western coverage area and higher elevation areas. Lower dewpoints have been observed in our lower areas to the east. The drier air in these areas will help to reduce the threat of any severe potential the further east you go in the CWA. Visible satellite shows convective cumulus over northeastern Colorado and extreme northwestern Kansas and southwestern Nebraska this afternoon. A few isolated strong to severe storms will be possible this afternoon into this evening with the best chance for any severe storms being in northeastern Colorado. Current MLCAPE values range from 1500-2000 J/kg in the region with lower values and CIN just to the east, across the border into Kansas and Nebraska. DCAPE values range from 1400-1500 J/kg and EBWD values are around 40+ kts. Any storms that do fire off in northeastern Colorado will have the potential for large hail, and some strong wind gusts, in addition to localized heavy rainfall. The extent of the severe coverage will remain in northeastern Colorado. Going into the overnight hours, any remaining storms will push mainly to the south. .LONG TERM...(Tuesday through Monday) Issued at 115 PM MDT Mon Jul 29 2019 Overview: A pronounced upper level ridge will prevail over the central/southern Rockies and High Plains through the upcoming weekend. Tue-Wed: With a pronounced ridge in close proximity to the Tri- State area, expect predominately dry conditions and above normal temperatures, with highs ranging from the mid 90s to lower 100s. Although isolated diurnal convection cannot be ruled out in eastern Colorado during the late afternoon and evening hours on either day -- activity may largely be confined to the Colorado Front Range (along/west of I-25). Thu-Mon: Ridging aloft will persist over the central/southern Rockies and High Plains through the remainder of the long term period. With the mid-latitude westerlies generally confined to higher latitudes (WY/NE/SD/ND), expect near-normal to above normal temperatures and predominately dry conditions. Isolated diurnal convection will be possible during the late afternoon and evening hours each day in eastern Colorado, though the majority of activity may be confined to the Colorado Front Range (along/west of I-25). Small amplitude waves on the southern fringe of the westerlies and/or mesoscale features emanating from upstream convection may alter convective evolution on any given day, however, such features cannot be resolved with much (if any) confidence at this range. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 430 PM MDT Mon Jul 29 2019 KGLD, showers/thunderstorms possible from taf issuance through about 01z as convection near Wray moves southeast toward the terminal. Severe storms possible. After 01z or 02z vfr conditions expected. South to southeast winds 10 to 15kts will increase after sunrise Tuesday morning with gusts near 30kts expected through mid afternoon before decreasing below 11kts after 20z. KMCK, vfr conditions expected. An east wind near 10kts will continue through 14z then veer to the southeast at 14g22kt or so from 15z through the rest of the period. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...AW LONG TERM...VINCENT AVIATION...99
Hazardous weather outlook, Jul 29, 2:19 PM MDT, 3 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 219 PM MDT Mon Jul 29 2019 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-302030- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 219 PM MDT Mon Jul 29 2019 /319 PM CDT Mon Jul 29 2019/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Isolated severe thunderstorms capable of producing quarter to golf ball size hail and wind gusts up to 65 mph will be possible late this afternoon and evening, primarily along and west of Highway 27 between 2 pm and 9 pm MDT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY... Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, Jul 29, 4:48 PM MDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
448 PM MDT MON JUL 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM TSTM WND GST 3 NNW VERNON 39.98N 102.30W
07/29/2019 M57 MPH YUMA CO MESONET
&&Local storm report, Jul 29, 4:55 PM MDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
455 PM MDT MON JUL 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM HAIL STRATTON 39.30N 102.60W
07/29/2019 E1.75 INCH KIT CARSON CO PUBLIC
UNKNOWN WIND GUSTS CAUSED SMALL LIMBS TO
BRAKE OFF OF TREES.
&&Local storm report, Jul 29, 4:57 PM MDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
457 PM MDT MON JUL 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND GST 4 E STRATTON 39.30N 102.52W
07/29/2019 M58 MPH KIT CARSON CO MESONET
&&Local storm report, Jul 29, 4:59 PM MDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
459 PM MDT MON JUL 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM HAIL 4 ESE STRATTON 39.29N 102.54W
07/29/2019 E1.75 INCH KIT CARSON CO LAW ENFORCEMENT
&&Local storm report, Jul 29, 5:07 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
507 PM MDT MON JUL 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM TSTM WND DMG 2 ESE VONA 39.29N 102.71W
07/29/2019 KIT CARSON CO LAW ENFORCEMENT
LAW ENFORCEMENT CALLED AT 5:03PM MT AND
REPORTED THAT TWO SEMIS WERE BLOWN OVER BY
THE WIND. LSR TIME IS REFLECTING RADAR DATA
TO SUPPORT THIS WIND DAMAGE.
&&Special weather statement, Jul 29, 5:54 PM MDT, 5 minutes before
Special Weather Statement National Weather Service Goodland KS 554 PM MDT Mon Jul 29 2019 COZ091-300015- Kit Carson County CO- 554 PM MDT Mon Jul 29 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIT CARSON COUNTY UNTIL 615 PM MDT... At 554 PM MDT, Doppler radar was tracking a strong thunderstorm near Stratton, moving south at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Stratton. This includes Interstate 70 in Colorado between mile markers 414 and 426. LAT...LON 3938 10271 3941 10253 3916 10242 3912 10274 TIME...MOT...LOC 2354Z 350DEG 16KT 3932 10264 EV
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 1:58 PM MDT | Special Weather Statement | GLD | Yuma | 47 min |
| Jul 29, 2:25 PM MDT | Special Weather Statement | GLD | Yuma | 50 min |
| Jul 29, 2:41 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 49 min |
| Jul 29, 2:56 PM MDT | Special Weather Statement | GLD | Phillips | 49 min |
| Jul 29, 2:57 PM MDT | Special Weather Statement | GLD | Yuma | 48 min |
| Jul 29, 3:20 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 40 min |
| Jul 29, 3:32 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 43 min |
| Jul 29, 3:57 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 48 min |
| Jul 29, 4:15 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 45 min |
| Jul 29, 4:36 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 39 min |
| Jul 29, 4:57 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 30 min |
| Jul 29, 5:13 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 62 min |
| Jul 29, 5:54 PM MDT | Special Weather Statement | GLD | Kit Carson | 21 min |
Nearby
Flash Flood Warnings in Colorado, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.